Testosterone is commonly thought to cause aggression and hostility but it is more involved in helping the male body adapt to challenging and stressful events.
However, like all medications, testosterone replacement therapy may cause some side effects and it is important to read the information supplied with any medication. Common side effects are oily skin and spots. Less often, people complain of headaches, nausea, excess sweating, tiredness and mood changes.
In the ong term, doctors will need to monitor levels to make sure they remain in the normal range and also check that the additional testosterone has not affected your liver or blood.
As men get older there is a an increased risk of prostate cancer developing. Testosterone does not cause prostate cancer but can cause the prostate gland to enlarge. If men have a strong family history of prostate cancer or are over the age of 50 the medical team may monitor them more closely or discuss the risk of prostate cancer with them as prostate cancer progression depends on testosterone.
It is extremely important that men do not take testosterone supplements. Too much testosterone can cause other medical problems.
Men should not stop testosterone treatment without consulting their GP or specialist team.